×

zbMATH — the first resource for mathematics

Nonlinear piecewise polynomial approximation beyond Besov spaces. (English) Zbl 1032.41018
For \(0<p<\infty\), \(n\)-term (nonlinear) approximation in \(L^p\) and in two dimensions is studied, where the approximation is by piecewise polynomials and splines (e.g., Courant finite elements, but also discontinuous piecewise polynomials are used). The achieved rates of approximation are characterized by a certain family of smoothness spaces that are called B-spaces and that are generalizations of Besov spaces. The B-spaces stem from piecewise polynomials over triangulations that even allow arbitrarily sharp angles in the \(n\) triangles which are used for the \(n\)-term approximation. Especially for approximations by functions with support on such triangles with sharp angles, the Besov spaces fail to be useful. Also, the triangulations used for the nonlinear approximation are nested subsets of the plane (multilevel triangulations). Both Bernstein and Jackson estimates are established. Also approximations that attain the best rates of approximation are generated explicitly.

MSC:
41A46 Approximation by arbitrary nonlinear expressions; widths and entropy
41A17 Inequalities in approximation (Bernstein, Jackson, Nikol’skiĭ-type inequalities)
41A15 Spline approximation
41A50 Best approximation, Chebyshev systems
41A05 Interpolation in approximation theory
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Brudnyi, Yu., Approximation of functions of n-variables by quasi-polynomials, Math. USSR izv., 4, 568-586, (1970)
[2] Brudnyi, Yu.; Irodova, I., Nonlinear spline approximation of functions of several variables and B-spaces, Algebra i analiz, Saint |St. Petersburg math. J., 4, 667-694, (1993), (in Russian); English transl.: · Zbl 0791.41014
[3] Bergh, J.; Löfström, J., Interpolation spaces. an introduction, Grundlehren der mathematischen wissenschaften, 223, (1976), Springer-Verlag Berlin/New York · Zbl 0344.46071
[4] Bennett, C.; Sharpley, R., Interpolation of operators, Pure and applied mathematics, 129, (1988), Academic Press Boston, MA · Zbl 0647.46057
[5] DeVore, R., Nonlinear approximation, Acta numer., 51-150, (1998) · Zbl 0931.65007
[6] DeVore, R.; Jawerth, B.; Popov, V., Compression of wavelet decompositions, Amer. J. math., 114, 737-785, (1992) · Zbl 0764.41024
[7] DeVore, R.; Lorentz, G.G., Constructive approximation, Grundlehren, 303, (1993), Springer Heidelberg · Zbl 0797.41016
[8] DeVore, R.; Popov, V., Interpolation of Besov spaces, Trans. amer. math. soc., 305, 297-314, (1998)
[9] DeVore, R.; Petrushev, P.; Yu, X., Nonlinear wavelet approximation in the space C(rd), (), 261-283 · Zbl 0802.42027
[10] Oswald, P., Multilevel finite element approximation, (1994), Teubner Stuttgart · Zbl 0830.65107
[11] Petrushev, P., Direct and converse theorems for rational and spline approximation and Besov spaces, (), 363-377
[12] Petrushev, P., Multivariate n-term rational and piecewise polynomial approximation, J. approx. theory, 121, 158-197, (2003) · Zbl 1019.41004
[13] Petrushev, P.; Popov, V., Rational approximation of real functions, (1987), Cambridge Univ. Press · Zbl 0644.41010
[14] Storozhenko, E.; Oswald, P., Jackson’s theorem in the space \(Lp(R\^{}\{k\})\), 0<p<1, Siberian math. J., 19, 630-639, (1978)
[15] Triebel, H., Theory of function spaces II, Monographs in mathematics, 84, (1992), Birkhäuser Basel · Zbl 0763.46025
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.